Heavy Rain, Todd
- When
- February 24, 2:00 PM CST to 11:30 PM CST
- Where
- Todd County, Sharon Grove
- Reported by
- Trained Spotter
- Coordinates
- 36.920, -87.100
A spotter reported storm-total rainfall of 2.80 inches.
A powerful mid-level shortwave trough ejected east-northeast across the southern Plains, reaching the lower and mid Mississippi Valley during the night. In the lower levels, a low intensified as it tracked from Oklahoma into southern Missouri during the day, then across the Lower Ohio Valley in the evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A powerful mid-level shortwave trough ejected east-northeast across the southern Plains, reaching the lower and mid Mississippi Valley during the night. In the lower levels, a low intensified as it tracked from Oklahoma into southern Missouri during the day, then across the Lower Ohio Valley in the evening. To the east of the low, a warm front advanced northward to the Lower Ohio Valley. Storms moving east-northeast evolved into an extensive QLCS (quasi-linear convective system) that produced scattered wind damage and a few tornadoes. Preceding the QLCS, widespread heavy rain accompanied the warm front.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 24, 12:00 PM CST, 2 hours earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1200 PM CST THU FEB 24 2011
.UPDATE...
UPDATED AVIATION SECTION...
&&
.DISCUSSION...
FRONTOGENETIC FORCING SEEN ON THE QG FIELDS IN THE 850-700 MB
LAYER SHOWS THE WARM FRONTAL BOUNDARY JUST TO OUR SOUTH...IN
VICINITY WHERE AN 850MB EQUIVALENT POT TEMP RIDGE EXISTS. THIS BOUNDARY
SETS UP INTO OUR SRN FA COUNTIES DURING THE DAY...PARTICULARLY FOR
SWKY. THIS SHOULD SERVE TO FOCUS HEAVY RAINS ALONG THE
BOUNDARY...AS TIME/HEIGHT CROSS SECTIONS REVEAL LARGE SCALE
ASCENT/STRONG POSITIVE OMEGA FIELD STRETCHING THROUGH THE COLUMN.
CURRENT/INHERITED FLOOD WATCH AREAL COVERAGE THEREFORE LOOKS
GOOD...PENDING COLLAB OF COURSE.
MODELS PAINT ABOUT TWICE AS MUCH QPF THRU EARLY TODAY AS THEY DID
YESTERDAY...IN ADDITION TO ENHANCED RAINFALL EXPECTATIONS AGAIN
THIS AFTERNOON/EVENING AS THE LOW PRESSURE SYSTEM RACES ACROSS THE
AREA. STORM TOTAL QPFS NOW EXCEED 3" IN THE WATCH AREA...WITH SOME
4-5" AMOUNTS POSSIBLE IN PTNS WKY.
IN ADDITION...POWERFUL WIND FIELDS ENHANCING POST 18Z ELEVATE THE
SVR THREAT...AND PENDING THE ACTUAL TRACK OF THE SURFACE LOW...MDT
RISK ZONE NOW TOUCHES SRN MOST COUNTIES. GFS IS LIFTING THE LOW A
LITTLE FURTHER NORTH ON ITS 00Z RUN...TO NEAR SDF BY 06Z...WITH
THE NAM JUST SOUTH OF THERE. THE BEST SVR THREAT WILL BE ALONG THE
ATTENDANT COLD FRONT AND EXTENDING SOUTH...WHICH MEANS SOME WKY
COUNTIES COULD FALL IN THIS SVR THREAT ZONE PER THE NEWEST SWODY1.
FAST EJECTION OF SYSTEM ACROSS WKY ON STRONG WINDS MEANS DAMAGING
WINDS POSSIBLE...WITH LARGE HAIL AND EVEN ISOLATED TORNADOES NEAR
THE TRIPLE POINT POSSIBLE.
SYSTEM SHOULD BE ALL BUT OVER BY 06Z ON ITS FAST DEPARTURE...ALTHOUGH
WE LINGER A SMALL POP NORTH AND EAST THRU 12Z. WE ALSO EXPAND THE
THUNDER CHANCE TO COVER THE NORTH THURSDAY AFTERNOON/EVENING AS
THE LOW LIFTS OUT...MAINLY B/C THE ISENTROPIC UPGLIDE/WAA ASCENT
FIELD IS SO STRONG. ELEVATED INSTABILITY PARAMETERS DO SUPPORT AN
FA-WIDE MENTION OF THUNDER UNTIL THE LOW SWEEPS THE COLD FRONT'S
PASSAGE ACROSS THE AREA.
&&
.AVIATION...
THICKER CLOUDCOVER AND GENERALLY LOWER CIGS IN THE IFR RANGE ARE
PROGRESSING FROM ARKANSAS NORTHEASTWARD ACROSS MISSOURI ATTM AND
WILL REACH THE TAF SITES FROM WEST TO EAST OVER THE NEXT SEVERAL
HOURS. WARM FRONT WILL NUDGE NORTH OF PORTIONS OF THE BOOT HEEL OF
MISSOURI AND WESTERN KENTUCKY THIS EVENING. AS THIS OCCURS...WINDS
WILL TRY TO SHIFT TO THE SOUTHEAST AND CIGS MAY TEMPORARILY RISE
BACK INTO MVFR OR LOW VFR RANGE WITH SOME BREAKS POSSIBLE. THIS
WOULD ALLOW FOR MORE IN THE WAY OF +TSRA. FURTHER NORTH LOWER
STRATUS CIGS WILL PREVAIL. WINDS WILL SHIFT TO THE NORTHWEST
FOLLOWING FROPA BETWEEN 03-08Z TONIGHT 15-25KTS. VSBYS SHOULD
IMPROVE AT THAT POINT BUT CIGS MAY CONTINUE IN THE MVFR RANGE UNTIL
MORNING.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
KY...FLASH FLOOD WATCH FROM 6 AM CST THIS MORNING THROUGH THIS
EVENING FOR BALLARD-CALDWELL-CALLOWAY-CARLISLE-CHRISTIAN-
CRITTENDEN-DAVIESS-FULTON-GRAVES-HENDERSON-HICKMAN-HOPKINS-
LIVINGSTON-LYON-MARSHALL-MCCRACKEN-MCLEAN-MUHLENBERG-TODD-
TRIGG-UNION KY-WEBSTER.
MO...FLASH FLOOD WATCH FROM 6 AM CST THIS MORNING THROUGH THIS
EVENING FOR BOLLINGER-BUTLER-CAPE GIRARDEAU-CARTER-
MISSISSIPPI-NEW MADRID-RIPLEY-SCOTT-STODDARD-WAYNE MO.
IL...FLASH FLOOD WATCH FROM 6 AM CST THIS MORNING THROUGH THIS
EVENING FOR ALEXANDER-HARDIN-JOHNSON-MASSAC-POPE-PULASKI-
UNION IL.
IN...NONE.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 329 AM CST THU FEB 24 2011 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-251100- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 329 AM CST THU FEB 24 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY...AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT RAIN AND THUNDERSTORMS ARE FORECAST TODAY INTO TONIGHT. THE PRIMARY THREAT WILL BE HEAVY RAINFALL. 2 TO 4 INCH RAINFALL AMOUNTS WILL BE COMMON...AND LOCALLY HIGHER AMOUNTS COULD OCCUR. A FLASH FLOOD WATCH IS IN EFFECT THROUGH THE EVENING...MAINLY SOUTH OF A LINE FROM PERRYVILLE MISSOURI...TO SHAWNEETOWN ILLINOIS...TO ROCKPORT INDIANA. THE WATCH INCLUDES ALL OF WESTERN KENTUCKY AS WELL AS FAR SOUTHERN ILLINOIS AND MUCH OF SOUTHEAST MISSOURI. REFER TO THE WATCH FOR MORE DETAILS. FLOOD WARNINGS AND ADVISORIES ARE IN EFFECT AS WELL...REFER TO THESE PRODUCTS FOR MORE COMPLETE DETAILS. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE FLOOD WATCH AREA...AND A MODERATE RISK OF SEVERE THUNDERSTORMS DOES TOUCH INTO EXTREME SOUTHWEST KENTUCKY AND THE BOOTHEEL OF SOUTHEAST MISSOURI. DAMAGING WINDS...LARGE HAIL...AND ISOLATED TORNADOES COULD OCCUR WITH THE BEST TIME PERIOD FOR THEIR THREAT BEING LATE THIS AFTERNOON AND EARLY THIS EVENING...WHEN THE STORM SYSTEM MAKES ITS PASSAGE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS ANOTHER CHANCE OF IMPACT WEATHER SUNDAY NIGHT INTO MONDAY. A VIGOROUS UPPER LEVEL SYSTEM COULD RESULT IN STRONG OR SEVERE STORMS AND ANOTHER BOUT OF HEAVY RAIN AS WELL DURING THIS TIME FRAME. THE SOIL OVER MUCH OF THE REGION WILL LIKELY BE QUITE SATURATED BY THE TIME THIS SECOND SYSTEM MOVES IN...SO ANY HEAVY RAINFALL COULD EXACERBATE ANY ONGOING OR LINGERING FLOODING ISSUES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION TODAY IS ANTICIPATED.
The national radar mosaic for the moment the first event began.
13 thunderstorm wind, 7 flash flood, 5 tornado, 3 heavy rain, 2 flood, 1 hail. Local standard time, as filed.
A spotter reported storm-total rainfall of 2.80 inches.
The railroad underpass on U.S. Highway 41 was flooded.
In western parts of the county, water was over Kentucky Highways 299 and 783 in spots.
Numerous streets and roads around the county became covered by water. An intersection on Highway 305 just west of Paducah was closed after several motorists were rescued from stranded vehicles. Just west of Paducah, Highway 1565 was under six inches of flowing water. A few miles south of Paducah, Champion Creek overflowed onto Highway 994, causing a vehicle to stall in water up to the car trunk. A flood-prone viaduct on U.S. Highway 45 in Paducah was closed due to water deep enough to float vehicles. Nearly an inch of rain fell in one hour at the National Weather Service office at the airport.
This tornado touched down near the intersection of Highways 1099 and 125 and travelled east one mile to the high school. Some windows were blown out of a house. A patio roof was ripped off and thrown 100 yards. Half of a garage roof was blown off. Debris was blown into trees. A mail box was blown over. Some shingles were off of four other homes. A metal dugout was destroyed at the high school. Peak winds were estimated near 80 mph.
The damage area of this downburst was 150 yards wide and 75 yards long. One grain bin was destroyed, with debris scattered 1000 yards from the foundation. A second grain bin had the roof ripped off and was thrown about 100 yards. A machinery shed was structurally damaged. A carport was peeled back, and a vehicle accessory was damaged. Dozens of large tree limbs were broken. Siding was peeled off a house.
Kentucky Highway 58 was closed between the 10 and 12 mile markers due to a downed tree entangled in power lines. A power pole was down along Highway 58 in Clinton, and the southeast section of town was without power.
The initial touchdown point was about two miles northwest of Fulton at the Amtrak station on U.S. Highway 51. At initial touchdown, a few power poles were snapped and lying across power lines. A citywide power outage affected Fulton. Further northeast, two grain bins were tossed for several hundred yards, damaging nearby grain storage bins. Several sheds and garages were damaged or destroyed. A field irrigation system was toppled. Hundreds of trees were snapped or uprooted. A barn was destroyed. Several homes and barns had roof or shingle damage. Two campers were blown over. Peak winds were estimated at 95 mph. The average path width was 100 yards. The tornado crossed into Hickman County as it moved along Kentucky Highway 2569.
A carport was blown across U.S. Highway 45 in Lone Oak. Power outages were reported around the area. On the south side of Paducah, a roof was blown off a small building used as an antique and knick-knack store. The owner reported about 40 percent damage to the merchandise inside. On Highway 131 in the Reidland area, a tree fell on a home.
The tornado crossed into Hickman County from Fulton County, then crossed U.S. Highway 45 and the Purchase Parkway. Trees and power poles were snapped off. A barn was destroyed. Shingles were blown off houses. Peak winds were estimated near 95 mph. The average path width was 100 yards. The tornado then exited into Graves County south of Water Valley.
The tornado crossed from Hickman County into Graves County south of Water Valley. Two houses sustained minor to moderate roof damage. The roof of a pole barn was blown off. A camper was blown over. A small metal shed was destroyed. Kentucky 1219 was closed south of Water Valley near the Hickman County line due to downed trees and power lines. Near Water Valley, trees were down and building debris was on Route 94. The tornado tracked east-northeast to just south of Feliciana, then paralleled Highway 94 before dissipating. Peak winds were estimated near 95 mph.
A microburst occurred at the end of a tornado track that originally started near Fulton. A large barn was heavily damaged, spreading debris southeast across Highway 94.
A large overhead highway sign was knocked down on the Purchase Parkway near the 25-mile marker at Mayfield. Near Farmington, a carport was blown away.
Wind gusts from 60 to 70 mph caused sporadic damage over a fairly wide area of Marshall County. Near Harvey, several trees were blown down. Near Briensburg, portable storage sheds and a pontoon boat were overturned, and a metal carport was blown into power lines. In Benton, a building lost enough shingles that water entered the attic. Debris was reported on the Purchase Parkway near the 48-mile marker near Draffenville. A wind gust to 55 mph was measured near Calvert City.
Numerous vehicles were stranded on flooded streets throughout the city of Owensboro. Highway 56 was completely underwater between Sorgho and West Louisville.
Water was over U.S. Highway 41 on the north side of Henderson near the entrance to Audubon State Park. Kentucky Highway 416 was closed near the two-mile marker. Nearly all of Kentucky Highway 2247 was closed. Water was over parts of Highway 812.
Some portable outdoor sheds were blown around.
Along Interstate 24 near the Lyon County line, several small trees were down, along with snapped branches. An interstate sign was damaged.
A number of trees and tree limbs were broken or snapped. Some shingles were blown off several homes on Highway 139 a couple miles north of Cadiz, and one home had siding damage. Tree limbs were down at Interstate 24 and Kentucky 124.
Several barns were levelled, and several grain bins were destroyed. A grain bin was carried over two-thirds of a mile. One of the destroyed barns was 20 by 150 feet. There were some homes with primarily roof damage or loss of shingles. Windows were blown out. Dozens of trees were uprooted or snapped. At least ten power poles were snapped, and debris and electrical lines were across roads. State Route 91 was closed for an extended period of time. The tornado lifted as it crossed Highway 109 just a couple of miles northwest of Hopkinsville. Peak winds were estimated near 115 mph. The average path width was 225 yards.
Concentrated straight-line wind damage occurred along Highway 800. Several trees were uprooted, several houses lost shingles, and a couple of barn roofs were damaged. Several greenhouses sustained roof and structural damage. Peak winds were estimated near 85 mph. The path width was about three-quarters of a mile, and the path length was two miles.
A wind gust to 77 mph was measured by trained spotters around the Highway 68/80 by-pass on the east side of town. A wind gust to 65 mph was measured nearby on the south side of Hopkinsville.
A few state highways were closed by flooding. State Highway 132 was closed between Dixon and Clay due to high water. Two vehicles were abandoned. State Highway 138 was closed near Slaughters. Between Sebree and Dixon, Kentucky 283 was closed a couple miles north of 132. Several other county roads and state highways in the west half of the county were covered with water, including Highway 1340. One vehicle became stranded in flood waters, and water entered the driver's compartment. The driver was rescued uninjured by county rescue crews.
A trained spotter measured a wind gust to 62 mph. Trees were down along U.S. Highway 431.
A wind gust from 60 to 65 mph was estimated by a trained spotter.
A horse-drawn buggy carrying an Amish family was washed away at a low water crossing on a rural gravel road. Four children drowned after they were swept down a swollen creek a short distance into Hickman County. The low water crossing itself was right on the Graves County line. Water was over a number of roads in Graves County, including U.S. Highway 45 at the Hickman County line. Water was over Kentucky Highway 97 between the 5 and 15 mile markers.
A horse-drawn buggy carrying an Amish family was washed away at a low water crossing on a rural gravel road. Four children drowned when they were swept down a swollen creek. Reports stated that up to five feet of water swept the buggy away. The two parents driving the buggy and made it to safety, along with three children. Of the children who drowned, three were siblings and the fourth was a cousin. Three of the bodies were recovered within hours, and the fourth was recovered the following morning. The low water crossing itself was on the Graves County line, and the bodies were located up to 600 yards into Hickman County. The horse and buggy were located about 100 yards downstream from the road. The horse survived. The family was on its way back from making a phone call at a community phone shack used by the Amish community.
A foot of standing water was over a secondary road. U.S. Highway 41 was partially blocked due to rapidly flowing water.
The Clarks River flooded over Highway 1346 east of Dexter. A van was stranded in floodwaters up to the headlights. A couple of other secondary roads were flooded near the river.
The Clarks River flooded over Highway 1462 just east of Benton.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Flash Flood, Hickman | 2011-02-24 | 8 | Male | Vehicle/Towed Trailer | Direct |
| Flash Flood, Hickman | 2011-02-24 | 5 | Female | Vehicle/Towed Trailer | Direct |
| Flash Flood, Hickman | 2011-02-24 | 11 | Female | Vehicle/Towed Trailer | Direct |
| Flash Flood, Hickman | 2011-02-24 | 0 | Female | Vehicle/Towed Trailer | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2011Every state in 2011This day in weather historyThe tornado archive for Kentucky, 2011Warnings in Kentucky, February 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 278913, 278920, 278918, 278922, 278689, 278711, 278708, 278687, 278690, 278833, 278835, 278688, 278836, 278702, 278692, 278915, 281065, 282388, 278713, 278709, 278691, 278694, 278695, 278912, 278696, 278697, 278902, 281069, 281052, 282264, 282262.